Can Diabetes Cause Diarrhea?
Diabetes mellitus is an endocrinometabolic condition characterized by the presence of high levels of glucose in the blood. It has a wide variety of complications and side effects that affect multiple organs, the gastrointestinal aspect being one of the most overlooked. Do you want to know if diabetes can cause diarrhea? Keep reading!
Diabetes can bring about the appearance of chronic diarrhea. In fact, the term diabetic diarrhea has been used for more than 70 years. Multiple studies have shown the prevalence of this symptom in diabetes and establish that it’s present in between 8 and 22 percent of patients.
In general, diarrhea in diabetic people is usually severe, though not painful, with abundant stools, brown in color, a watery consistency and predominantly occurring at night. It may be accompanied by steatorrhea, that is, fatty formations in the stools.
This condition is related to blood sugar levels, being more frequent in people without adequate glycemic control.
What can cause diarrhea in diabetes?
In general terms, diarrhea is nothing more than stools occurring more frequently than usual and with a decrease in their consistency. There are many different reasons that can explain the appearance of diarrhea in people with diabetes, among which the following stand out:
Diabetic neuropathy is a frequent complication of the disease, which appears due to nerve damage caused by constant hyperglycemia. One of the most common forms of presentation is peripheral neuropathy, where there’s damage to the nerves in the extremities, especially the legs.
However, there’s a type of diabetic neuropathy called autonomic neuropathy, which affects all the nerves belonging to the autonomic nervous system (ANS) of the body. The ANS is in charge of controlling multiple involuntary functions, including gastrointestinal movement.
Some studies establish that gastrointestinal disease in autonomic neuropathy is due to a reduction in the number of neurons and to the changes in the innervation of the tenth cranial pair or vagus nerve. Changes in neurotransmitter secretion, as well as hypoxemia and intestinal ischemia, have also been shown.
All the aforementioned changes can cause an increase in peristalsis, generating the appearance of diarrhea in diabetes. In addition, neuropathy can affect the anorectal muscles, leading to fecal incontinence along with diarrhea.
Overgrowth of the gut microbiota
The microbiota is made up of millions of bacteria that inhabit the gastrointestinal tract and create a symbiotic relationship, that is, one that’s of mutual benefit between bacteria and the organism. They help in the metabolism of macronutrients such as carbohydrates and fats, as well as in the prevention of infections and diseases.
An abnormal multiplication in the bacteria of the microbiota can lead to the appearance of abnormal symptoms, including diarrhea. In fact, studies show that up to 80% of diabetics with diarrhea have excess amounts of intestinal microbiota, which is related to higher fecal output in patients.
Bacterial overgrowth can lead to the formation of fat micelles, which explains the presence of steatorrhea. It also increases the intraluminal consumption of carbohydrates and the secretion of inflammatory factors that affect the absorption of food. All these changes together generate the appearance of diabetic diarrhea.
Many of the patients diagnosed with diabetes use sugar-free artificial sweeteners in order to have a healthier lifestyle. These sweeteners usually use a substance called sorbitol, which can be poorly absorbed and cause diarrhea.
Sorbitol malabsorption is related to the amount ingested, so the more you consume, the greater the likelihood of developing the side effect. On the other hand, many diabetic people also suffer from celiac disease, which makes them intolerant to gluten. In this sense, the consumption of this compound will also cause diarrhea.
Side effects of drugs
The consumption of certain medications can also cause the appearance of diarrhea in patients diagnosed with diabetes as part of its side effects. One of the most used drugs in the treatment of type 2 diabetes is metformin, however, it has been linked to the appearance of diarrhea in many cases.
Diarrhea as a side effect of metformin usually appears when treatment is started; it’s usually mild and resolves on its own after a few days. Some studies establish that this side effect can appear due to the release of histamine in the intestine and the increase in bile salts, which has an osmotic effect.
On the other hand, it’s important to note that metformin isn’t the only drug used in the control of diabetes that can produce this symptom. In this sense, other medications that increases the probability of suffering from diabetic diarrhea are the following:
- GLP-1 analogs
Risk factors for diabetic diarrhea
There are many conditions that can increase the risk of diabetic diarrhea, despite not being a direct cause of the condition. These factors were established using epidemiological variables, that is, the people who have this complication more frequently.
Most of the risk factors are related to human biology, and so they can’t be modified. In this sense, a person is more prone to diabetic diarrhea when they have any of the following characteristics:
- Being a woman.
- Being over 50 years old
- Suffering from diabetes of any type for more than 8 years
- Having poorly controlled type 1 diabetes
- Taking exogenous insulin for many years.
Treatment of diabetic diarrhea
The treatment of diarrhea in diabetes is symptomatic, and it’s based on adequate fluid replacement and decreased intestinal transit. In this sense, the specialist could indicate the use of antidiarrheal or antispasmodic drugs, in order to reduce the frequency of bowel movements.
For its part, this condition is more frequent in those who don’t have adequate glycemic control, so one of the main measures is to maintain blood glucose levels at normal levels. It may also be necessary to eliminate from the diet all those foods that can cause diarrhea in patients with diabetes.
When the condition is the product of a drug’s side effect, the doctor should be consulted immediately. In these cases, the condition may resolve itself after a few days. However, if the diarrhea worsens, it will be necessary to seek an alternative to treatment.
Unfortunately, there are no 100 percent effective measures to prevent diabetic diarrhea. However, people can take steps to reduce the risk of developing it. One of the main recommendations is the constant monitoring of glucose levels, in order to keep them at the ideal levels over time.
Keeping blood glucose at ideal levels also lowers the likelihood of developing diabetic neuropathy, thus preventing a wide variety of additional complications. For its part, it’s also recommended that you limit the intake of artificial sweeteners that contain sorbitol, as well as other foods that cause diarrhea.
The consumption of new hypoglycemic drugs should be carried out at moderate doses, as the development of diarrhea as a side effect increases with high doses. However, it’s always advisable to consult with the specialist before taking any measures regarding lifestyle and medication.
Diarrhea in diabetes: a common complication
Diabetes mellitus is a chronic disease that can cause the appearance of a wide variety of symptoms, including diarrhea. This complication is more common than most people believe, and it has been known for many years. Treatment of this condition will depend on its exact cause, although antispasmodics and antidiarrheals can almost always be used.
Living with diarrhea can be very uncomfortable for many people, especially when it’s associated with fecal incontinence. However, the impact of it can always be reduced with specialized medical help.It might interest you...